Assessment of opioid and benzodiazepine withdrawal symptoms in critically ill children: Current state of the art

E. Ista*, M. Van Dijk, D. Tibboel, M. De Hoog

*Corresponding author for this work

Research output: Contribution to journalReview articlePopular

3 Citations (Scopus)
13 Downloads (Pure)

Abstract

Prolonged administration of benzodiazepines and/or opioids to children in a paediatric intensive care unit (PICU) may induce physiological dependence and withdrawal symptoms. We reviewed the literature for relevant contributions on the nature of these withdrawal symptoms and on availability of valid scoring systems to assess the extent of symptoms in children. Symptoms of benzodiazepine and opioid withdrawal can be classified into three groups: central nervous system (CNS) overstimulation, gastrointestinal dysregulation and autonomic dysfunction. In children, symptoms associated with CNS overstimulation and autonomic dysfunction may overlap after long-term use of benzodiazepines or opioids. Symptoms of gastrointestinal dysfunction in the PICU population have only been described for opioid withdrawal. Four scoring systems for use in children have been described. Two of these provided good reliability and validity to determine withdrawal symptoms: the Withdrawal Assessment Tool version 1 (WAT-1) and the Sophia Observation withdrawal Symptoms-scale (SOS).

Original languageEnglish
Pages (from-to)247-253
Number of pages7
JournalNetherlands Journal of Critical Care
Volume13
Issue number5
Publication statusPublished - Oct 2009

Fingerprint

Dive into the research topics of 'Assessment of opioid and benzodiazepine withdrawal symptoms in critically ill children: Current state of the art'. Together they form a unique fingerprint.

Cite this